helpline 01494 601 400
enquiries 01494 601 300

menopause and epilepsy

Taking hormone replacement therapy (HRT) may increase the risk of seizures for some women with epilepsy.

What is the menopause?

The menopause is the time in a woman’s life when her periods stop and she can no longer become pregnant.

During the menopause, a woman’s body stops making natural hormones and this can cause symptoms such as hot flushes and mood swings. Hormone replacement therapy (HRT) is sometimes used to treat these symptoms. HRT contains either oestrogen or a combination of oestrogen and progestogen.

HRT and seizures

Oestrogen is known to have a pro-convulsant (seizure causing) effect for some women, but the amount of oestrogen in HRT is small and usually not enough to cause seizures to happen. However if you take HRT and you do have more seizures than usual, this could be related to the oestrogen in HRT. If this happens it might be helpful to discuss the HRT with your neurologist to consider possible alternatives or different combination of oestrogen and progestogen.

Having information and regular medical reviews with your neurologist or GP can be important during the menopause. This is an opportunity to discuss any concerns you may have.

Taken from our Women leaflet. Order this leaflet from our online shop as part of our 'first five free' offer.

Are you receiving the right information?

Our sodium valproate survey showed us that almost 70% of the women surveyed haven't received new safety warnings about the dangers of taking it during pregnancy. Read the sodium valproate guidelines

Girls and women under 50, are you taking sodium valproate? Please read about this important information...

Are you a girl or woman of childbearing age and are taking, or have taken, the epilepsy drug sodium valproate?

We are re-launching our survey to find out how aware women are of the potential risks around sodium valproate, if taken during pregnancy. 

Even if you are taking a different drug, please fill in our survey